Alert archive / Nebraska / Tornado Warnings in 1999
Tornado Warning 58, NWS North Platte, NE
NWS North Platte, NE issued this tornado warning at Aug 17, 1999, 7:31 PM CDT for Lincoln County, Nebraska. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 17, 1999, 7:31 PM CDT (00:31 UTC)
- Expired
- Aug 17, 1999, 8:35 PM CDT
- In force
- 64 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Lincoln County, NE
The radar
The North Platte radar (KLNX), 102 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 7:40 PM CDT | Thunderstorm Wind 58 | North Platte Arpt, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 17, 5:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.5 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2968 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1216 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLBF 180032 RRA TORLBF NEC111-180135- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 731 PM CDT TUE AUG 17 1999 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * TORNADO WARNING FOR... NORTHEASTERN LINCOLN COUNTY IN SOUTHWESTERN NEBRASKA * UNTIL 835 PM CDT * AT 730 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A POSSIBLE TORNADO 9 MILES EAST OF NORTH PLATTE OR 4 MILES NORTHWEST OF MAXWELL... MOVING EAST AT 25 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... MAXWELL BY 740 PM CDT BRADY BY 800 PM CDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! GEB
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this tornado warning went out at Aug 17, 1:37 PM CDT, 5 hours 54 minutes earlier.
Area forecast discussion, Aug 17, 1:37 PM CDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 137 PM CDT TUE AUG 17 1999 ...FORECAST CHALLENGE WILL BE COVERAGE OF THUNDERSTORMS TONIGHT... ETA AND NGM CONTINUE TO AGREE ON VORT CHANNEL TOPPING THE RIDGE BY THIS EVENING AND MOVING ESE ACROSS SRN NE/NRN KS TONIGHT. OTHER FACTORS INCLUDE A SFC FRONT ACROSS NC KS PROGGED TO LIFT NORTHEAST INTO CENTRAL NEBRASKA THIS EVENING. DWPTS ABOVE 70 ALSO WILL POOL IN VCNTY OF THIS FRONT TONIGHT. PREFER ETA WITH MOVEMENT OF VORT CHANNEL AND ASSOC 700 UVV OVER NGM...ALTHOUGH GENERAL AGREEMENT BETWEEN THE TWO INCREASES CONFIDENCE OF AN MCS DEVELOPMENT TONIGHT. 250 MB DIV WILL SET UP NICELY FROM NW KS INTO EC NEBR BY 06Z WED...AS RR QUAD OF JET SUPPORTS THIS. 850 CONV ALSO WILL SET UP IN ERN CO BY 00Z TONIGHT AND SPREAD EASTWARD ACROSS NRN KS/SRN NE OVERNIGHT. A THETA E RIDGE DEVELOPS BY 00Z TONIGHT FROM WRN KS INTO WRN NE AND ORIENTS INTSELF EAST-WEST ALONG THE NE/KS BORDER OVERNIGHT. SOME HEAVY RAINFALL POSSIBLE AS PWS TO NEAR 1.5 INCHES SOUTH AND EAST OF LBF. ALSO EVENING WILL SUPPORT CHC OF SVR...MAINLY SOUTH OF I-80. RATHER QUICK MOVEMENT OF SYSTEM WILL LIMIT ANY SIGNIFICANT RAINFALL AMOUNTS HOWEVER. WILL INCLUDE LIKELY POPS ACROSS THE SRN HALF OF CWA TONIGHT...AND LOWER POPS TO THE NORTH. UPPER RIDGE WILL BUILD WESTWARD THROUGH 48HRS. ON WEDNESDAY GOOD SUBSIDENCE BEHIND SYSTEM. WINDS WILL ONCE AGAIN TURN TO THE NORTH AS SFC HIGH MOVES SOUTHEAST. APPROACH OF NRN STREAM SHORTWAVE WILL PRODUCE AS SFC TROUGH FROM MONTANA INTO ERN WY BY THU MORNING. DRY FCST WED AND THR. FAN AND FWC TEMPERATURE GUIDANCE CLOSE WITH LOWER AND MID 80S WED... WARMING SLIGHTLY INTO THE MID/UPPER 80S THR. IN THE EXTENDED...CHC OF THUNDERSTORMS FRI. DRY SAT AND SUN AS UPPER RIDGE KEEPS MOST OF ENERGY WELL TO THE NORTH OF CWA. HIGHS IN THE MID AND UPPER 80S IN NE COUNTIES WHILE AROUND 90 ELSEWHERE. LOWS AROUND 60. .LBF...NONE. ROBERG
In the hours before
Local storm report, Aug 17, 4:31 PM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
431 PM CDT TUE AUG 17 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM 15 SSW OSHKOSH NE TORNADO
08/17/99 GARDEN 2 TORNADOES REPORTED BY
SPOTTERS
0355 PM 5 W LEWELLEN NE TORNADO
08/17/99 GARDEN 2 TORNADOES REPORTED BY
SPOTTERS
0402 PM 5 SE LEWELLEN NE TORNADO
08/17/99 GARDEN REPORTED BY SPOTTERS
0411 PM 3 N BIG SPRINGS NE TORNADO
08/17/99 DEUEL TORNADO REPORTED BY
SPOTTERS
FWMLocal storm report, Aug 17, 4:31 PM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
431 PM CDT TUE AUG 17 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM 15 SSW OSHKOSH NE TORNADO
08/17/99 GARDEN 2 TORNADOES REPORTED BY
SPOTTERS
0355 PM 5 W LEWELLEN NE TORNADO
08/17/99 GARDEN 2 TORNADOES REPORTED BY
SPOTTERS
0402 PM 5 SE LEWELLEN NE TORNADO
08/17/99 GARDEN REPORTED BY SPOTTERS
0411 PM 3 N BIG SPRINGS NE TORNADO
08/17/99 DEUEL TORNADO REPORTED BY
SPOTTERS
FWMLocal storm report, Aug 17, 6:34 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
634 PM CDT TUE AUG 17 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM 10 SSW MADRID NE 1.00 INCH HAIL
08/17/99 PERKINS
0541 PM BRANDON NE 1.00 INCH HAIL
08/17/99 PERKINS
0538 PM BRANDON NE 1.75 INCH HAIL
08/17/99 PERKINS
1710 PM 4 SE MULLEN NE 0.75 INCH HAIL
08/17/99 HOOKER
0520 PM 15 NW OGALLALA NE 0.75 INCH HAIL
08/17/99 KEITH
0502 PM 1 S LEWELLEN NE 1.75 INCH HAIL
08/17/99 GARDEN
GEBLocal storm report, Aug 17, 6:34 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
634 PM CDT TUE AUG 17 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM 10 SSW MADRID NE 1.00 INCH HAIL
08/17/99 PERKINS
0541 PM BRANDON NE 1.00 INCH HAIL
08/17/99 PERKINS
0538 PM BRANDON NE 1.75 INCH HAIL
08/17/99 PERKINS
1710 PM 4 SE MULLEN NE 0.75 INCH HAIL
08/17/99 HOOKER
0520 PM 15 NW OGALLALA NE 0.75 INCH HAIL
08/17/99 KEITH
0502 PM 1 S LEWELLEN NE 1.75 INCH HAIL
08/17/99 GARDEN
GEBSpecial weather statement, Aug 17, 7:24 PM CDT, 7 minutes before
NEZ005-023-024-035-036-056-057-180125- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 724 PM CDT (624 PM MDT) TUE AUG 17 1999 ...SEVERE THUNDERSTORM WATCH 644 CANCELLED FOR PORTIONS OF NORTHWEST AND WEST CENTRAL NEBRASKA... THE SEVERE THUNDERSTORM WATCH THAT HAD BEEN IN EFFECT FOR CHERRY...GRANT...HOOKER...ARTHUR...MCPHERSON...DEUEL...AND KEITH COUNTY UNTIL MIDNIGHT CDT HAS BEEN CANCELLED. AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT ALL SEVERE WEATHER HAD MOVED EAST OF THE AREA AND NO LONGER POSED A SEVERE WEATHER THREAT TO THE SEVEN COUNTIES THAT HAVE BEEN CLEARED FROM THE WATCH. WERT
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:08 PM CDT | Flash Flood Warning | LBF | Chase | 3 hr |
| Aug 17, 7:13 PM CDT | Severe Thunderstorm Warning | LBF | Chase | 62 min |
| Aug 17, 7:22 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 63 min |
| Aug 17, 7:26 PM CDT | Severe Thunderstorm Warning | LBF | Hayes | 64 min |
| Aug 17, 8:03 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 62 min |
| Aug 17, 8:10 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 65 min |
| Aug 17, 9:12 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 48 min |
Nearby
Tornado Warnings in Nebraska, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.